In the mathematical field of knot theory, the Jones polynomial is a knot polynomial discovered by Vaughan Jones in 1984. Specifically, it is an invariant of an oriented knot or link which assigns to each oriented knot or link a Laurent polynomial in the variable with integer coefficients.
- 1 Definition by the bracket
- 2 Definition by braid representation
- 3 Properties
- 4 Colored Jones polynomial
- 5 Relationship to other theories
- 6 Open problems
- 7 See also
- 8 Notes
- 9 References
- 10 External links
Definition by the bracketEdit
Suppose we have an oriented link , given as a knot diagram. We will define the Jones polynomial, , using Louis Kauffman's bracket polynomial, which we denote by . Here the bracket polynomial is a Laurent polynomial in the variable with integer coefficients.
First, we define the auxiliary polynomial (also known as the normalized bracket polynomial)
where denotes the writhe of in its given diagram. The writhe of a diagram is the number of positive crossings ( in the figure below) minus the number of negative crossings ( ). The writhe is not a knot invariant.
is a knot invariant since it is invariant under changes of the diagram of by the three Reidemeister moves. Invariance under type II and III Reidemeister moves follows from invariance of the bracket under those moves. The bracket polynomial is known to change by multiplication by under a type I Reidemeister move. The definition of the polynomial given above is designed to nullify this change, since the writhe changes appropriately by or under type I moves.
Now make the substitution in to get the Jones polynomial . This results in a Laurent polynomial with integer coefficients in the variable .
Jones polynomial for tanglesEdit
Let be a non-negative integer and denote the set of all isotopic types of tangle diagrams, with ends, having no crossing points and no closed components (smoothings). Turaev's construction makes use of the previous construction for the Kauffman bracket and associates to each -end oriented tangle an element of the free -module , where is the ring of Laurent polynomials with integer coefficients in the variable .
Definition by braid representationEdit
Jones' original formulation of his polynomial came from his study of operator algebras. In Jones' approach, it resulted from a kind of "trace" of a particular braid representation into an algebra which originally arose while studying certain models, e.g. the Potts model, in statistical mechanics.
Let a link L be given. A theorem of Alexander states that it is the trace closure of a braid, say with n strands. Now define a representation of the braid group on n strands, Bn, into the Temperley–Lieb algebra with coefficients in and . The standard braid generator is sent to , where are the standard generators of the Temperley–Lieb algebra. It can be checked easily that this defines a representation.
Take the braid word obtained previously from and compute where is the Markov trace. This gives , where is the bracket polynomial. This can be seen by considering, as Louis Kauffman did, the Temperley–Lieb algebra as a particular diagram algebra.
An advantage of this approach is that one can pick similar representations into other algebras, such as the R-matrix representations, leading to "generalized Jones invariants".
The Jones polynomial is characterized by taking the value 1 on any diagram of the unknot and satisfies the following skein relation:
where , , and are three oriented link diagrams that are identical except in one small region where they differ by the crossing changes or smoothing shown in the figure below:
The definition of the Jones polynomial by the bracket makes it simple to show that for a knot , the Jones polynomial of its mirror image is given by substitution of for in . Thus, an amphicheiral knot, a knot equivalent to its mirror image, has palindromic entries in its Jones polynomial. See the article on skein relation for an example of a computation using these relations.
Another remarkable property of this invariant states that the Jones polynomial of an alternating link is an alternating polynomial. This property was proved by Morwen Thistlethwaite  in 1987. Another proof of this last property is due to Hernando Burgos-Soto, who also gave an extension to tangles of the property.
Colored Jones polynomialEdit
For a positive integer N a N-colored Jones polynomial can be defined as the Jones polynomial for N cables of the knot as depicted in the right figure. It is associated with an -dimensional irreducible representation of . The label N stands for coloring. Like the ordinary Jones polynomial it can be defined by Skein relation and is a Laurent polynomial in one variable t . The N-colored Jones polynomial has the following properties:
- where are two representation space.
- equals the Jones polynomial of the 2-cables of L with two components labeled by and . So the N-colored Jones polynomial equals the original Jones polynomial of the N cables of .
- The original Jones polynomial appears as a special case: .
Relationship to other theoriesEdit
Link with Chern–Simons theoryEdit
As first shown by Edward Witten, the Jones polynomial of a given knot can be obtained by considering Chern–Simons theory on the three-sphere with gauge group , and computing the vacuum expectation value of a Wilson loop , associated to , and the fundamental representation of .
Link with quantum knot invariantsEdit
By substituting the variable of the Jones polynomial and expanding it as the series of h each of the coefficients turn to be the Vassiliev invariant of the knot . In order to unify the Vassiliev invariants (or, finite type invariants), Maxim Kontsevich constructed the Kontsevich integral. The value of the Kontsevich integral, which is the infinite sum of 1, 3-valued chord diagrams, named the Jacobi chord diagrams, reproduces the Jones polynomial along with the weight system studied by Dror Bar-Natan.
Link with the volume conjectureEdit
By numerical examinations on some hyperbolic knots, Rinat Kashaev discovered that substituting the n-th root of unity into the parameter of the colored Jones polynomial corresponding to the n-dimensional representation, and limiting it as n grows to infinity, the limit value would give the hyperbolic volume of the knot complement. (See Volume conjecture.)
Link with Khovanov homologyEdit
In 2000 Mikhail Khovanov constructed a certain chain complex for knots and links and showed that the homology induced from it is a knot invariant (see Khovanov homology). The Jones polynomial is described as the Euler characteristic for this homology.
- Is there a nontrivial knot with Jones polynomial equal to that of the unknot? It is known that there are nontrivial links with Jones polynomial equal to that of the corresponding unlinks by the work of Morwen Thistlethwaite.
- Problem（Extension of Jones polynomial togeneral 3-manifolds）
``The original Jones polynomial was defined for 1-links in the 3-sphere(the 3-ball, the 3-space ). Can you define the Jones polynomial for 1-links in any 3-manifold?’’
See section 1.1 of this paper for the background and the history of this problem. Kauffman submitted a solution in the case of the product manifold of closed oriented surface and the closed interval, by introducing virtual 1-knots. It is open in the other cases. Witten’s path integral for the Jones polynomial is written formally for links in any compact 3-manifold, but the calculus is not done even at the physics level in any other case than the 3-sphere (the 3-ball, or the 3-space ). This problem is also open at the physics level. In the case of the Alexander polynomial, this problem is solved.
- Jones, Vaughan F.R. (1985). "A polynomial invariant for knots via von Neumann algebra". Bulletin of the American Mathematical Society. (N.S.). 12: 103–111. doi:10.1090/s0273-0979-1985-15304-2. MR 0766964.
- Jones, Vaughan F.R. (1987). "Hecke algebra representations of braid groups and link polynomials". Annals of Mathematics. (2). 126 (2): 335–388. doi:10.2307/1971403. JSTOR 1971403. MR 0908150.
- "Jones Polynomials, Volume and Essential Knot Surfaces: A Survey" (PDF).
- Turaev, Vladimir G. (1990). "Jones-type invariants of tangles". Journal of Mathematical Sciences. 52: 2806–2807. doi:10.1007/bf01099242.
- Thistlethwaite, Morwen B. (1987). "A spanning tree expansion of the Jones polynomial". Topology. 26 (3): 297–309. doi:10.1016/0040-9383(87)90003-6.
- Burgos-Soto, Hernando (2010). "The Jones polynomial and the planar algebra of alternating links". Journal of Knot Theory and Its Ramifications. 19 (11): 1487–1505. arXiv:0807.2600. doi:10.1142/s0218216510008510.
- Kauffman, Louis H.; Ogasa, Eiji; Schneider, Jonathan (2018), A spinning construction for virtual 1-knots and 2-knots, and the fiberwise and welded equivalence of virtual 1-knots, arXiv:1808.03023
- Kauffman, L.E. (1998), Talks at MSRI Meeting in January 1997, AMS Meeting at University of Maryland, College Park in March 1997, Isaac Newton Institute Lecture in November 1997, Knots in Hellas Meeting in Delphi, Greece in July 1998, APCTP-NANKAI Symposium on Yang-Baxter Systems, Non-Linear Models and Applications at Seoul, Korea in October 1998, Virtual knot theory, European J. Combin. 20 (1999) 663-690, arXiv:math/9811028
- Adams, Colin (2000-12-06). The Knot Book. American Mathematical Society. ISBN 0-8050-7380-9.
- Jones, Vaughan. "The Jones Polynomial" (PDF).
- Jones, Vaughan (1987). "Hecke algebra representations of braid groups and link polynomials". Annals of Mathematics. 126 (2): 335–388. doi:10.2307/1971403.
- Kauffman, Louis H. (1987). "State models and the Jones polynomial". Topology. 26 (3): 395–407. doi:10.1016/0040-9383(87)90009-7. (explains the definition by bracket polynomial and its relation to Jones' formulation by braid representation)
- Lickorish, W. B. Raymond (1997). An introduction to knot theory. New York; Berlin; Heidelberg; Barcelona; Budapest; Hong Kong; London; Milan; Paris; Santa Clara; Singapore; Tokyo: Springer. p. 175. ISBN 978-0-387-98254-0.
- Thistlethwaite, Morwen (2001). "Links with trivial Jones polynomial". Journal of Knot Theory and Its Ramifications. 10 (4): 641–643. doi:10.1142/S0218216501001050.
- Eliahou, Shalom; Kauffman, Louis H.; Thistlethwaite, Morwen B. (2003). "Infinite families of links with trivial Jones polynomial". Topology. 42 (1): 155–169. doi:10.1016/S0040-9383(02)00012-5.